Clinical question: Is there a difference in lower GI rebleeding risk in patients on antiplatelet medications versus those on anticoagulation medications?
Background: It is estimated that 29%-37% of patient with GI bleeds are also on antiplatelet or anticoagulation medications. Minimal research has looked at outcomes for these populations and the comparative risk of rebleeding.
Study design: A retrospective study.
Setting: Multicenter study in the United Kingdom.
Synopsis: The study followed 2,528 patients with lower GI bleeds, 917 of whom were on antiplatelet or anticoagulation medications. Of these, 504 were on single-antiplatelet therapy, 79 on dual-antiplatelet therapy, 232 on warfarin, and 102 on direct-acting oral anticoagulants (DOACs). Patients on single-antiplatelet agents had a threefold increased risk of rebleeding (hazard ratio, 3.57), those on dual-antiplatelet agents had a fivefold increased risk of rebleeding (HR, 5.38), and patients taking warfarin or DOACs had no increased risk of rebleeding.
In addition, the authors concluded that there was no significant difference in rebleeding risk if antiplatelet medications were held for less than 5 days during hospitalization versus if they were continued. The risk of rebleeding with antiplatelet agents is likely caused by the relatively long half-lives of these therapies. In contrast, warfarin and DOACs have available reversal agents, and DOACs have comparatively shorter half-lives.
Bottom line: The risk of rebleeding from a lower-GI bleed is higher in patients on antiplatelet medications than it is in patients on warfarin or DOACs.
Citation: Oakland K et al. Rebleeding and mortality after lower gastrointestinal bleeding in patients taking antiplatelets or anticoagulants. Clin Gastroent Hepatol. 2017 Dec 23. doi: 10.1016/j.cgh.2017.12.032.
Dr. Thota is a hospitalist at UC San Diego Health and an assistant clinical professor at the University of California, San Diego.